Supersensitivity psychosis in a case with clozapine tolerance.

Eur Rev Med Pharmacol Sci. 2012 Oct;16 Suppl 4:70-3.

Abstract

Despite its serious side effects, clozapine is still the golden standard in treatment of schizophrenia due to its effectiveness and lack of extrapyramidal side effects. Some studies have mentioned withdrawal symptoms, including withdrawal psychosis after stopping clozapine, and have tried to explain this severe symptom through dopamine receptor supersensitivity. This phenomenon, called supersensitivity psychosis, can be explained by the development of tolerance towards the effect of the medication. In literature, there are several cases of supersensitivity psychosis while using other neuroleptics. However, to our knowledge, there are no published cases reporting an association between clozapine and supersensitivity psychosis. The current patient, who has been diagnosed as resistant schizophrenia, responded well to the clozapine in the beginning of treatment. Due to an effective dose of clozapine, he had psychotic exacerbation with significant positive symptoms. We discuss the probable reasons causing this situation and the relationship between tolerance to the treatment effect and the dopamine supersensitivity.<br />

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s